Alert archive / Texas / Special Weather Statements in 2015

Special Weather Statement, NWS Austin/San Antonio, TX

August 20, 2015DeWitt County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Aug 20, 2015, 11:17 AM CDT for DeWitt County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2015, 11:17 AM CDT (16:17 UTC)
Expired
Aug 20, 2015, 12:00 PM CDT
In force
43 min
Issued by
NWS Austin/San Antonio, TX

County DeWitt County, TX

The radar

The Austin/San Antonio radar (KEWX), 94 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2015-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2015-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3717 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

377 
WWUS84 KEWX 201617
SPSEWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1117 AM CDT THU AUG 20 2015
 
TXZ223-224-201700-
DE WITT TX-GONZALES TX-
1117 AM CDT THU AUG 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GONZALES AND
CENTRAL DEWITT COUNTIES UNTIL NOON CDT...

AT 1116 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CUERO...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CUERO...YOAKUM...CHEAPSIDE...WESTHOFF...ARNECKVILLE...SAMPLE...EDGAR
AND CONCRETE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2898 9727 2898 9743 2929 9758 2929 9715
TIME...MOT...LOC 1616Z 197DEG 25KT 2916 9735 

$$

MSL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Aug 20, 10:04 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 20, 10:04 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1004 AM CDT THU AUG 20 2015

.UPDATE...
DID A QUICK UPDATE TO THE GRIDS TO SLOW DOWN THE WARMING TREND ON
TEMPS BECAUSE OF THE EXTENSIVE CLOUD COVER THIS MORNING. STILL
THINK WITH SOME PARTIAL SUN THIS AFTERNOON WE CAN HIT OUR FORECAST
HIGHS. IF THE RAINS STICK AROUND ALL DAY DOWN TO THE
SOUTHEAST...SOME ADDITIONAL ADJUSTMENTS WILL BE MADE DOWNWARD
WHERE APPROPRIATE. LATEST MESO MODELS KEEP MOST IF NOT ALL THE
ACTION THIS AFTERNOON EAST OF I-35 CLOSER TO THE WHERE CURRENT MCS
IS DEVELOPING ALONG THE MIDDLE TEXAS COAST. SOME OF THIS ACTIVITY
IS MOVING NORTHWARD THROUGH THE EASTERN HALF OF THE CWA SO POCKETS
OF LOCALLY HEAVY RAIN IS STILL POSSIBLE. ACTIVITY TO THE NW HAS
NOT BEEN SHOWING TREMENDOUS DEVELOPMENT ON ITS SOUTHERN EXTENT
AND MODELS KEEP THIS CONVECTION OUT OF OUR AREA FOR THE MOST PART.
WILLIAMSON AND BURNET COUNTIES HAVE THE BEST SHOT OF SEEING
EFFECTS FROM THIS RAIN CLUSTER.

LOWERED POPS OVER THE DRT AREA AS MORNING STORM CLUSTER IS
DONE...WHICH DID GIVE DRT 1.97 INCHES OF RAIN. LEFT THEM WITH
CHANCE POP IN THE AFTERNOON AS DAYTIME HEATING AND LEFT OVER
MOISTURE COULD FIRE SCATTERED CONVECTION.

&&

.PREV DISCUSSION... /ISSUED 617 AM CDT THU AUG 20 2015/

AVIATION...
SOUTH CENTRAL TEXAS IS BETWEEN TWO AREAS OF THUNDERSTORMS WITH ONE
TO OUR NORTH AND THE OTHER TO THE SOUTH AND EAST. HI-RES MODELS
SHOW THIS SOUTHERN AREA OF ACTIVITY SLOWLY INCHING NORTH ABOVE THE
FRONTAL LAYER WITH POSSIBLE ACTIVITY NEAR THE I-35 CORRIDOR TAF
SITES LATER THIS MORNING. WILL MENTION VCSH THROUGH THE MORNING
FOR KAUS AND VCTS FOR THE SAN ANTONIO SITES BEGINNING AT 15Z.
MEANWHILE...MVFR CEILINGS WILL CONTINUE THROUGH 15-16Z WITH
ANOTHER ROUND RETURNING OVERNIGHT. NORTHEAST WINDS WILL ONCE
AGAIN BECOME SOUTHEASTERLY BY LATE THIS AFTERNOON.

PREV DISCUSSION... /ISSUED 310 AM CDT THU AUG 20 2015/

SHORT TERM (TODAY THROUGH FRIDAY)...
SURFACE COLD FRONT ALONG A LAKE AMISTAD TO KERRVILLE TO AUSTIN TO
CAMERON LINE WILL DRIFT TO THE SOUTH AND STALL ALONG A DEL RIO TO
SAN ANTONIO TO SCHULENBURG LINE BY MIDDAY. ISOLATED SHOWERS AND
POSSIBLY THUNDERSTORMS WILL ACCOMPANY THE FRONT THIS MORNING. THE
CONVECTION INCREASES MIDDAY AS THE CAP IS BROKEN WITH DAYTIME
HEATING AS NOTED IN THE TEXAS TECH WRF WHICH HAS BEEN THE BEST
MODEL SO FAR. EXPECT MOST OF THE SHOWERS AND THUNDERSTORMS TO BE
ALONG AND SOUTHEAST OF I-35 WHERE THE FRONT...SEABREEZE...AND
UPPER LEVEL TROUGH OVER SOUTHERN TEXAS PROVIDE THE STRONGEST LIFT
COINCIDING WITH THE DEEPEST MOISTURE. A SECONDARY AREA OF GREATER
COVERAGE IS OVER THE EDWARDS PLATEAU AS SOUTHERLY UPSLOPE FLOW
BEGINS TO DISSIPATE THE FRONT ALONG WITH SOME MOISTURE CONVERGENCE
LATER THIS AFTERNOON. GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE WITH THE STRONGEST STORMS. THE CONVECTION WILL TEND TO
WANE THIS EVENING WITH LOSS OF HEATING AND AS THE FRONT DISSIPATES
TONIGHT. HOWEVER...WILL MAINTAIN SLIGHT TO LOW CHANCE POPS ACROSS
THE SOUTHEASTERN HALF OF SOUTH CENTRAL TEXAS TONIGHT INTO FRIDAY
AS DEEPER MOISTURE LINGERS ON THE EAST SIDE OF THE WEAK UPPER
LEVEL TROUGH ALONG WITH A POSSIBLY ENHANCED SEABREEZE. BELOW
NORMAL TEMPERATURES ARE EXPECTED TODAY DUE TO CLOUDS...RAIN AND
VERY WEAK COLD ADVECTION BEHIND THE FRONT. HIGHS ONLY IN THE MID
TO UPPER 80S ARE EXPECTED ACROSS THE HILL COUNTRY INTO CENTRAL
TEXAS.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
AN UPPER LEVEL RIDGE REDEVELOPS OVER TEXAS DRYING THE AIRMASS THIS
WEEKEND INTO NEXT WEEK. CHANCES OF SHOWERS AND THUNDERSTORMS ARE
SLIGHT AND RELEGATED TO THE SEABREEZE ACROSS AREAS INLAND FROM THE
COASTAL PLAINS SATURDAY AND SUNDAY...AND FOR MOISTURE ROTATING
AROUND THE RIDGE ACROSS CENTRAL TEXAS ON MONDAY AND TUESDAY. NEAR
TO SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              89  76  95  76  97 /  30  20  20  10  10
AUSTIN BERGSTROM INTL AIRPORT  89  73  94  74  96 /  40  20  20  10  10
NEW BRAUNFELS MUNI AIRPORT     91  75  94  76  97 /  40  20  20  10  10
BURNET MUNI AIRPORT            87  73  93  74  96 /  30  10  10  10  10
DEL RIO INTL AIRPORT           94  75  97  77  98 /  30  10  10  10  10
GEORGETOWN MUNI AIRPORT        87  74  95  76  97 /  30  20  10  10  10
HONDO MUNI AIRPORT             91  74  94  74  97 /  40  20  20  10  10
SAN MARCOS MUNI AIRPORT        91  75  94  76  97 /  40  20  20  10  10
LA GRANGE - FAYETTE REGIONAL   90  76  94  76  96 /  60  20  30  10  20
SAN ANTONIO INTL AIRPORT       90  76  94  77  96 /  40  20  20  10  10
STINSON MUNI AIRPORT           91  75  94  76  97 /  50  20  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...10
SYNOPTIC/GRIDS...09
PUBLIC SERVICE/DATA COLLECTION...TREADWAY
Hazardous weather outlook, Aug 20, 3:26 AM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
326 AM CDT THU AUG 20 2015

TXZ171>173-183>194-202>209-217>225-228-211100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
326 AM CDT THU AUG 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH
OF SOUTH CENTRAL TEXAS TODAY AND TONIGHT. THE MAIN THREAT
WILL BE SOME MODERATE TO LOCALLY HEAVY RAINS. HOWEVER...RUNOFF IS
EXPECTED TO BE SLOWER DUE TO DRY SOILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS PORTIONS OF THE REGION
FRIDAY THROUGH TUESDAY...MAINLY ACROSS NORTHERN AND EASTERN AREAS.
LIGHTNING WILL BE THE MAIN HAZARD FROM THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 20, 10:20 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1020 AM CDT THU AUG 20 2015

TXZ209-225-201615-
FAYETTE TX-LAVACA TX-
1020 AM CDT THU AUG 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FAYETTE AND
NORTHWESTERN LAVACA COUNTIES UNTIL 1115 AM CDT...

AT 1020 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MOULTON...MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCHULENBURG...FLATONIA...MOULTON...HENKHAUS...FREYBURG...BRESLAU...
HIGH HILL...COLONY...MORAVIA...DUBINA...ENGLE...KOMENSKY...WITTING
AND FLOY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2947 9698 2952 9719 2959 9719 2964 9713
      2968 9718 2982 9718 2976 9680
TIME...MOT...LOC 1520Z 200DEG 11KT 2956 9707

MSL
Special weather statement, Aug 20, 11:17 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1117 AM CDT THU AUG 20 2015

TXZ223-224-201700-
DE WITT TX-GONZALES TX-
1117 AM CDT THU AUG 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GONZALES AND
CENTRAL DEWITT COUNTIES UNTIL NOON CDT...

AT 1116 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CUERO...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CUERO...YOAKUM...CHEAPSIDE...WESTHOFF...ARNECKVILLE...SAMPLE...EDGAR
AND CONCRETE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2898 9727 2898 9743 2929 9758 2929 9715
TIME...MOT...LOC 1616Z 197DEG 25KT 2916 9735

MSL

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:34 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde56 min
Aug 19, 8:26 PM CDTSpecial Weather StatementEWXVal Verde64 min
Aug 20, 7:31 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Aug 20, 8:02 AM CDTFlash Flood WarningEWXVal Verde3 hr
Aug 20, 10:20 AM CDTSpecial Weather StatementEWXFayette55 min
Aug 20, 12:22 PM CDTSpecial Weather StatementEWXAtascosa23 min
Aug 20, 12:26 PM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Frio, Medina2 hr
Aug 20, 12:31 PM CDTSpecial Weather StatementEWXGuadalupe29 min
Aug 20, 12:46 PM CDTAreal Flood AdvisoryEWXBexar, Guadalupe, Wilson119 min
Aug 20, 1:59 PM CDTSpecial Weather StatementEWXBandera46 min
Aug 20, 2:22 PM CDTSpecial Weather StatementEWXBandera23 min
Aug 20, 2:24 PM CDTAreal Flood AdvisoryEWXBandera, Medina, Uvalde2 hr
Aug 20, 3:35 PM CDTSpecial Weather StatementEWXReal40 min
Aug 20, 3:41 PM CDTAreal Flood AdvisoryEWXReal109 min
Aug 20, 5:31 PM CDTSpecial Weather StatementEWXVal Verde44 min

Nearby

Special Weather Statements in Texas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.